How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Doc Sara Your Own Question
Doc Sara
Doc Sara, Veterinarian
Category: Dog
Satisfied Customers: 952
Experience:  I am a dog and cat veterinarian with a lifetime of experience in our family veterinary hospital.
Type Your Dog Question Here...
Doc Sara is online now
A new question is answered every 9 seconds

I'm giving my dog panacur syrup and he is not eating, Tiny

Customer Question

I'm giving my dog panacur syrup and he is not eating
JA: I'm sorry to hear that. What is the dog's name and age?
Customer: Tiny and he is 15 years old
JA: Is there anything else important you think the Veterinarian should know about Tiny?
Customer: No
JA: I'm sending you to a secure page on JustAnswer so you can place the $5 fully refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and connect you two.
Submitted: 6 months ago.
Category: Dog
Expert:  Doc Sara replied 6 months ago.

Hi there, I'm Dr. Sara. I'm a licensed veterinarian who works exclusively with dogs and cats. I'm sorry to hear that Tiny hasn't been doing well. I will do my best to help, but I need some more information to get a clearer picture of what's happening here.

Did a vet prescribe the panacur? If so, has Tiny been examined lately? What were the findings of his exam?

How long has he not been eating? Is he having any other signs of illness like vomiting or diarrhea?

What specific questions are you looking to have answered?

Thanks and I'll await your reply.

~Dr. Sara

Customer: replied 6 months ago.
Tiny has not been eating well for about 10 days now. He get his exam regularly. Vet gave him tramadol, panacur, Amoxcillin. I started giving him panacur and he is not eating much. He had blood in his stool but that went away 4 days ago. He stool is soft. I like to know if there is anything I can do to get him to eat and if loss of appetite is due to medication?
Customer: replied 6 months ago.
His blood count was just below normal and his kidney and liver functions are normal. Doctor said he may have bacteria in his stomach. I tried giving him buffet of can food, dry food, and some boiled chicken but he only takes a bite. I'm very concerned but him not eating. He is drinking water.
Expert:  Doc Sara replied 6 months ago.

Thanks for the reply - that's very helpful.

Panacur is a pretty benign medication - it very rarely causes any side effects. I'd be more concerned that the lack of appetite is a continuation of the illness that you took him in for on his first visit and that was causing the bloody stools. I'm glad to hear that at least the blood has resolved with the treatment so far. Amoxicillin is a bit more likely to cause GI upset (nausea, vomiting), but if his appetite has been poor for 10 days, including some time before the amoxicillin was given, again I'd be suspicious that the lack of appetite is related to whatever is making him sick rather than the medications. In a pet as aged as Tiny, we do get concerned for "whole body" diseases like kidney or liver failure, diabetes, etc. Actually your message about his blood work just came through - that is also important info - I thank you.

In an older pet who has relatively normal blood work who isn't responding to symptomatic care, unfortunately we start to worry that there may be cancer somewhere causing the issue. If his only symptom at this point is his lack of appetite, then the addition of some anti-nausea medication is something I'd discuss with your vet. I was going to also suggest tempting him to eat with new and different foods, but you've already tried that :) I am also concerned, like you, about his lack of appetite. If he's gone more than 24 hours without eating at all or he's really not improved with the medications prescribed by your vet then it's time to either move on with further diagnostics like some survey radiographs (X-rays of chest and abdomen) and/or possibly an abdominal ultrasound to continue looking for the source of the issue. If further diagnostics aren't something you'd like to do, then some adjustment in his medications to add anti-nausea and appetite stimulating medication would be something I'd discuss with your vet. It's unlikely to hurt, however if there is a serious underlying problem, unfortunately, it won't help.

Please let me know what questions I can handle for you.

~Dr. Sara


My goal is to provide you with the most complete and accurate “five star” answer. If my answer isn’t what you were expecting, it’s incomplete, or you have more questions PLEASE REPLY to let me know what information you are looking for BEFORE giving me a negative rating! If my answer has been helpful to you, please show me by giving me a favorable rating. Thank you so much :)

Customer: replied 6 months ago.
Thank you for your help. i'll take him to the vet in the morning. Are there any otc appetite medication and anti Nausea Medication I can give him? Maybe peptobismo?
Expert:  Doc Sara replied 6 months ago.

You are quite welcome. There really aren't any appetite stimulants or good anti-nausea medications that you can find over the counter. While Pepto isn't likely to hurt, it's also pretty unlikely to help, so I usually skip it with my patients.

~Dr. Sara

Expert:  Doc Sara replied 6 months ago.
I'm just following up on our conversation about your pet. How is everything going?
Doc Sara